Hail, Mitchell
- When
- April 5, 5:30 PM EST
- Where
- Mitchell County, Camilla
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.230, -84.210
An upper level low moved into the region on April 5th at the same time several clusters of thunderstorms moved across the northern Gulf of Mexico. These clusters of storms likely provided just enough subsidence to prevent a more widespread outbreak of severe thunderstorms from happening across inland areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
An upper level low moved into the region on April 5th at the same time several clusters of thunderstorms moved across the northern Gulf of Mexico. These clusters of storms likely provided just enough subsidence to prevent a more widespread outbreak of severe thunderstorms from happening across inland areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 5, 2:22 PM EST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 322 PM EDT Thu Apr 5 2012 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EST OR 9 PM CST FOR MOST OF THE FORECAST AREA... .MESOSCALE UPDATE... Thus far we have not seen a consistent squall line along the leading edge of the cold pool in central Alabama (now roughly along the I-65 corridor). The thunderstorms have fluctuated in intensity. We currently appear to be in a reorganization phase with numerous updrafts forming in the past 60-90 minutes along the leading edge of the advancing cold pool. While the storms have generally not been "severe" intensity in the past hour or so, peak winds at a few observations along I-65 have been in the 25 to 40 knot range so the thunderstorms have been producing some strong winds. What the future holds for the developing MCS is still a bit of a mystery. The environment is generally supportive of severe weather with SBCAPE values around 1000-1500 j/kg and about 40-50 knots of effective shear. However, the cloud top sampling tool on recent IR satellite frames suggests that storms are not accessing all of the potential instability. Sampled satellite cloud tops are about 5000 feet below RUC forecast equilibrium level heights along most of the length of the squall line. Therefore, there is likely some sort of environmental factors at play which are limiting the overall strength of the storms. The storms are now entering an area along and east of I-65 which saw fairly widespread cloud cover during the late morning hours, and it's possible that influenced the rate of destabilization. Radar loops from KTLH also suggested the presence of one or more MCVs behind convection in the northeast Gulf of Mexico, and there may be some localized subsidence around the periphery of the associated mid-upper level cloud shield. Therefore, severe weather potential may be more isolated that much of the model guidance had originally indicated. However, the combination of instability and shear, as well as the close approach of a potent upper level low support some threat of severe weather into the evening hours. A Severe Thunderstorm Watch has recently been issued for parts of our area to address this threat. && .NEAR TERM (THROUGH TONIGHT)... The main squall line continues to develop across portions of south-central Alabama, and this will affect the forecast area through the evening hours with strong to severe thunderstorms expected. The current extrapolation of the main line places it over southeast Alabama during the mid-afternoon hours and over towards Valdosta around or after 8 pm. However, scattered convection will develop ahead of this line which will have to be monitored as well. Steep lapse rates and a moderately unstable airmass will promote the risk of large hail and damaging winds. .SHORT TERM (FRIDAY THROUGH SATURDAY NIGHT)... The primary vort lobe will be east of the area Friday morning with the associated cold front pushing into the northern portion of the FL Peninsula before 12Z. We kept in a very low PoP for TS along the boundary for a couple of hours Friday morning. However, it is quite possible that all of the convection will be southeast of the area by the start of the period. A secondary surge of cooler air will push across the area behind a back door cold front Friday afternoon. High pressure will then build southeast from the Great Lakes to our forecast area by Saturday night. Therefore, this period will be dominated by fair weather and cooler temperatures than we have seen for quite some time. Highs on Friday will top out at 80 in the warmest locations in FL with most areas seeing highs in the 70s. In fact, areas northeast of Adel may not even reach 70. Lows Friday night will dip into the 40s across most of the forecast area and in some cases will get colder than we have seen in over a month. Highs on Saturday will rebound nicely into the comfortable mid 70s will low humidity. Saturday night should see temps reach the lower 40s over our GA and inland FL Big Bend zones, the coldest readings since March 5th. .LONG TERM (SUNDAY THROUGH NEXT THURSDAY)... A weak, mostly dry cold front will move southeast through the region Sunday afternoon and evening as a fairly deep long wave trough begins to take shape over the eastern CONUS to start the new week. Another cold front (even drier than the first) will quickly pass through our area Monday, further enhancing the cooling trend. The latest ECMWF runs have joined the GFS in forecasting a significant cool down for the eastern CONUS, with the 850 mb freezing line reaching central GA Tuesday morning. Thereafter the GFS and ECMWF diverge, as the ECMWF forecasts the deep long wave trough to essentially cut off over GA while the GFS quickly reverts back to a 500 mb pattern resembling the current one over the CONUS. Despite these differences, neither solution would result in a significant rain event for our forecast area (though a few slight chance events are possible as minor disturbances rotate through the broader longwave trough). As for temperatures, both solutions indicate a return to more seasonal temperatures, with highs in the 70s, lows in the 40s, and much lower humidity. Depending on how the details play out, temperatures could be even a little cooler than this. It looks like we're finally going to get our early March weather...a month late. && .MARINE (TONIGHT THROUGH TUESDAY)... West to southwest winds will shift to offshore behind a cold front overnight and increase to exercise caution levels before daybreak. There will be some decrease in wind speeds during the day on Friday. However, a second cold front will cross the region late in the day switching winds to the northeast and increasing them to advisory levels by Friday night. Winds and seas will then decrease to below headline criteria by Saturday afternoon as high pressure settles south over the marine area. The high will then settle south of the area switching winds to onshore and keeping them light. && .AVIATION (THROUGH 18Z FRIDAY)... Current extrapolation of the developing squall line in Alabama places it near KDHN between 20-22z and KECP between 21-23z. The TAF sites farther east will see later arrival times. Scattered convection will likely also develop ahead of the line and could affect areas prior to the arrival of the main squall line. Some of this convection could be severe with hail and strong to severe wind gusts. && .FIRE WEATHER...Once the numerous to widespread showers and thunderstorms exit the region tonight and early Friday, much cooler and drier air will rush into the region from the northwest. While afternoon relative humidities are now expected to remain above critical levels at all areas on Friday, much lower values are expected across the Tri-State region on Saturday. With this in mind, a Fire Weather Watch or Red Flag Warning may be needed in future forecasts for parts of the area on Saturday. This need will likely be dependent on other resultant variables (such as ERCs, Dispersions, 20 foot wind speeds, and Fuel Moisture) falling into place by Saturday afternoon. These dry conditions will likely last through Sunday, so additional watches or warnings could be forthcoming. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 61 79 46 76 42 / 70 10 0 0 0 Panama City 63 80 55 75 53 / 70 10 0 0 0 Dothan 57 76 49 75 48 / 60 10 0 0 0 Albany 58 72 44 76 44 / 70 10 0 0 0 Valdosta 60 75 46 75 43 / 70 20 0 0 0 Cross City 63 80 49 77 44 / 70 20 0 0 0 Apalachicola 65 78 54 73 51 / 70 10 0 0 0 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Mesoscale Discussion...Lamers Short Term/Marine...Wool Fire Weather...Gould Long Term...Fournier
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 407 AM EDT THU APR 5 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-060815- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 407 AM EDT THU APR 5 2012 /307 AM CDT THU APR 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. ...THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY FOR OUR ENTIRE AREA... .DAY ONE...TODAY AND TONIGHT... AN ORGANIZED SEVERE STORM THREAT IS EXPECTED THROUGH TONIGHT AS THE WINDS ALOFT INCREASE AHEAD OF A SLOWLY APPROACHING COLD FRONT. THE THREAT WILL BE FOCUSED WEST OF THE APALACHICOLA RIVER IN THE LATE MORNING AND EARLY AFTERNOON AND EAST OF THE RIVER IN THE MID AFTERNOON INTO THE EVENING HOURS. THE STORM PREDICTION CENTER HAS OUTLINED OUR ENTIRE FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. FURTHERMORE...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT AT THIS TIME. THE SEVERE WEATHER THREAT WILL WIND DOWN FROM WEST TO EAST AFTER SUNSET BUT PRECIPITATION WILL CONTINUE UNTIL A COLD FRONT EXITS THE AREA DURING THE PRE-DAWN HOURS. LOCALLY HEAVY RAIN AND POSSIBLY MINOR FLOODING SHOULD ALSO BE ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THURSDAY THROUGH WEDNESDAY... SOME RAIN WILL LINGER ACROSS EASTERN COUNTIES FRIDAY MORNING. OTHERWISE...A COOLER AND DRIER AIRMASS WILL OVERSPREAD THE REGION FRIDAY INTO THE WEEKEND...AND LITTLE OR NO CHANCE OF RAIN IS FORECAST INTO NEXT WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY. SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR THE WEATHER AND REPORT ANY SEVERE WEATHER OR LOCALIZED FLOODING THREATS TO THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. BLOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
451 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND GST OZARK 31.45N 85.65W
04/05/2012 M59 MPH DALE AL EMERGENCY MNGR
EMERGENCY MANAGER REPORTED A MEASURED WIND GUST OF 51
KNOTS AT 316 PM CT IN OZARK.
&&
GODSEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
452 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 5 E OZARK 31.45N 85.57W
04/05/2012 DALE AL EMERGENCY MNGR
A FEW TREES REPORTED DOWN IN EASTERN DALE COUNTY.
&&
GODSEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
456 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND DMG 2 NW VICTORIA 31.56N 85.94W
04/05/2012 COFFEE AL EMERGENCY MNGR
A COUPLE OF POWER POLES KNOCKED DOWN BETWEEN CR 87 AND CR
167 IN NORTHERN COFFEE COUNTY. TIME ESTIMATED BY RADAR.
&&
GODSEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
517 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND DMG 1 N ABBEVILLE 31.58N 85.25W
04/05/2012 HENRY AL LAW ENFORCEMENT
ONE TREE DOWN IN THE SOUTHBOUND LANE OF US-431 JUST NORTH
OF ABBEVILLE.
&&
GODSEYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
546 PM EDT THU APR 5 2012
GAZ125-144-052215-
BAKER GA-DOUGHERTY GA-
546 PM EDT THU APR 5 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEAST BAKER
AND DOUGHERTY COUNTIES...
* UNTIL 615 PM EDT
AT 545 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR NEWTON...OR NEAR RED STORE CROSSROADS...MOVING
NORTHEAST AT 30 MPH.
DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
LAT...LON 3144 8414 3142 8416 3141 8418 3139 8418
3139 8419 3138 8420 3130 8436 3142 8448
3144 8445 3144 8443 3145 8443 3160 8419
TIME...MOT...LOC 2146Z 244DEG 25KT 3138 8433
42-DVDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 554 PM EDT THU APR 5 2012 GAZ126-052245- LEE GA- 554 PM EDT THU APR 5 2012 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEE COUNTY IN SOUTH CENTRAL GEORGIA... * UNTIL 645 PM EDT AT 550 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM NEAR LEESBURG...OR NEAR BYNE CROSSROADS...MOVING NORTHEAST AT 20 MPH. PEOPLE IN CENTRAL LEE COUNTY...INCLUDING THE CITY OF LEESBURG... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PENNY SIZE HAIL...AND WINDS UP TO 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3190 8396 3172 8405 3169 8422 3178 8424 TIME...MOT...LOC 2153Z 239DEG 20KT 3173 8421 17-GOULD
The Tallahassee radar (KTLH), 93 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364322.